Kansas, 2004Tornado and Flash Flooding in Kansas, August 23 to 24, 2004
August 23 to 24, 2004 · NWS TOP · 15 events in 7 counties and zones
4 hail, 4 lightning, 4 flash flood, 1 tornado, 1 thunderstorm wind, 1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $29,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 23, 4:59 PM CST, 2 hours 40 minutes earlier.
Area forecast discussion, Aug 23, 4:59 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE TOPEKA KS
559 PM CDT MON AUG 23 2004
.DISCUSSION...
THUNDERSTORMS CONTINUE TO REDEVLOP IN MOSITURE CONVERGENT AREA WITH
SEVERAL APPROACHING SEVERE CRITERIA. WILL UPDATE ZONES TO GO
SCATTERED AND MENTION SOME POSSIBLE SEVERE FOR THE EVENING HOURS.
.PREVIOUS DISCUSSION...
MAIN CONCERNS ARE CONVECTIVE CHANCES...THEN TEMPERATURES.
NUMEROUS BOUNDARIES AT SURFACE WITH A DIRTY WEST/SOUTHWEST H500
FLOW. THIS CREATES A VERY COMPLEX PATTERN FOR THE NEXT FEW DAYS.
PRECIP OVER NORTHEAST KANSAS THIS AFTERNOON LIKELY FORMING FOR
SEVERAL REASONS...INCLUDING H500 SHORTWAVE/ISENTROPIC LIFT AND H850
THETA-E ADVECTION.
H850 AND H700 THETA-E INCREASE DURING THE EVENING WITH PRECIPITABLE
WATER VALUE REMAINING ABOVE 1.5 INCHES. MEANWHILE...THE LEFT EXIT
REGION OF THE H200 JET WILL BE POISED ALONG THE OK-KS BORDER DURING
THE EVENING AS A TRAILING VORT LOBE SWINGS AROUND THE BACKSIDE WITH
THE H500 SHORTWAVE CURRENTLY MOVING THROUGH SOUTHWEST NEBRASKA AND
NORTHEAST KANSAS. THIS SHOULD ALLOW TSTMS TO REFORM ACROSS MUCH OF
THE FORECAST AREA LATER THIS EVENING AND CONTINUE THROUGH THE NIGHT.
REMNANTS WILL HANG THROUGH EASTERN PORTIONS OF THE AREA TUESDAY
MORNING...AND DEPENDING ON SURFACE BOUNDARIES AND THE AMOUNT OF
HEATING...MAY REFORM NEAR THE NEBRASKA BORDER DURING THE AFTERNOON.
THE MAIN PROBLEM WILL BE WHETHER ENOUGH OF A CAP CAN GET IN PLACE
DURING THE AFTERNOON TO INHIBIT SOME OF THE ACTIVITY.
WITH A SURFACE WARM FRONT IN THE AREA AND WEAK SHORTWAVES ALOFT...
EXPECT A SLIGHT CHANCE FOR TSTMS WEDNESDAY INTO THE EVENING BEFORE
DRYING OCCURS THURSDAY.
FRIDAY THROUGH MONDAY...MODELS GENERALLY IN GOOD AGREEMENT THROUGH
THIS PERIOD. THE ECMWF WAS SLIGHTLY FASTER THAN
GFS/DGEX/UKMET/NOGAPS WITH THE CANADIAN SLIGHTLY SLOWER. THERE IS
A SLIGHT CHANCE FOR HEAT INDUCED THUNDERSTORMS FRIDAY AFTERNOON AS
MOISTURE LEVELS INCREASE. THE BEST THREAT FOR PRECIPITATION WILL BE
CENTERED AROUND 12Z SATURDAY WITH THE SURFACE FRONT CROSSING THE
FORECAST AREA AND THE H500 TROF MOVING THROUGH THE PLAINS. WILL
HOLD HIGHS JUST ABOVE 90 THURSDAY AND FRIDAY THEN COOL TO AROUND 80
ON SATURDAY WITH LOTS OF CLOUDS AND PRECIP IN THE AREA. HIGHS
SHOULD RETURN TO THE MID 80S SUNDAY AND MONDAY WITH GOOD SUNSHINE...
BUT ANOTHER FRONT APPROACHES FROM THE NORTHWEST BY MONDAY AFTERNOON.
&&
.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 23, 5:35 PM CST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT MON AUG 23 2004
KSZ008>012-020>024-026-034>040-054>056-058-059-241000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
635 PM CDT MON AUG 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL OCCUR OVERNIGHT. A FEW OF THE STORMS
COULD BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. AN
ISOLATED TORNADO IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY THROUGH WEDNESDAY
EVENING. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.
ANOTHER CHANCE FOR THUNDERSTORMS OCCURS LATE FRIDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL BE NEEDED TONIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Aug 23, 6:55 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
755 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0754 PM HAIL MANHATTAN 39.18N 96.57W
08/23/2004 1.75 INCH RILEY KS TRAINED SPOTTER
&&
DSLocal storm report, Aug 23, 6:57 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
757 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL TOPEKA 39.05N 95.68W
08/23/2004 0.88 INCH SHAWNEE KS TRAINED SPOTTER
14TH AND MACVICAR
&&
DSLocal storm report, Aug 23, 7:14 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
814 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0814 PM HAIL MANHATTAN 39.18N 96.57W
08/23/2004 2.00 INCH RILEY KS TRAINED SPOTTER
&&
DSLocal storm report, Aug 23, 7:28 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
828 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0828 PM HAIL MILFORD 39.17N 96.91W
08/23/2004 1.75 INCH GEARY KS TRAINED SPOTTER
&&
DSLocal storm report, Aug 23, 7:34 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
834 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0831 PM TSTM WND GST 5 N PAXICO 39.14N 96.17W
08/23/2004 60 MPH WABAUNSEE KS TRAINED SPOTTER
&&
DSLocal storm report, Aug 23, 7:39 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
839 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0839 PM TORNADO CLINTON LAKE 38.92N 95.38W
08/23/2004 DOUGLAS KS TRAINED SPOTTER
JUST WEST OF CLINTON LAKE
&&
DSEvent by event
4 hail, 4 lightning, 4 flash flood, 1 tornado, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Tornado, Douglas
- When
- August 23, 7:39 PM CST to 7:42 PM CST
- Where
- Douglas County, 4 mi WNW of Lone Star
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 40 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.883, -95.417
A tornado touched down westnorthwest of Lone Star and traveled a short distance before dissipating.
Hail, Clay
- When
- August 23, 7:44 PM CST
- Where
- Clay County, 7 mi SW of Clay Center
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.317, -97.217
Lightning, Douglas
- When
- August 23, 7:50 PM CST
- Where
- Douglas County, Lawrence
- Property damage
- $3,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.885, -95.293 (the zone’s center; the record gives no point)
Lightning struck and damaged 2 tornado sirens in Lawrence.
Flash Flood, Jefferson
- When
- August 23, 7:51 PM CST to August 24, 1:30 AM CST
- Where
- Jefferson County, Williamstown
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.236, -95.383 (the zone’s center; the record gives no point)
Heavy rains resulted in flash flooding in southern Jefferson county. Highways 24 and 59 were under water near Williamstown for a number of hours.
Flash Flood, Riley
- When
- August 23, 8:02 PM CST to August 24, 2:00 AM CST
- Where
- Riley County, Manhattan
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.297, -96.735 (the zone’s center; the record gives no point)
Heavy rains produced flash flooding in and around Manhattan for a time. Several roads and streets were under water for several hours.
Thunderstorm Wind, Riley
- When
- August 23, 8:02 PM CST
- Where
- Riley County, Manhattan
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.183, -96.583
Strong winds blew down trees and power lines in Manhattan.
Hail, Douglas
- When
- August 23, 8:14 PM CST
- Where
- Douglas County, Lawrence
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.967, -95.233
Funnel Cloud, Douglas
- When
- August 23, 8:17 PM CST
- Where
- Douglas County, 4 mi SE of Lawrence
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.885, -95.293 (the zone’s center; the record gives no point)
A funnel cloud was seen by a trained spotter southeast of Lawrence.
Lightning, Douglas
- When
- August 23, 8:20 PM CST
- Where
- Douglas County, Lawrence
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.885, -95.293 (the zone’s center; the record gives no point)
Lightning struck a house and started a fire that did considerable damage.
Flash Flood, Wabaunsee
- When
- August 23, 8:22 PM CST to August 24, 1:30 AM CST
- Where
- Wabaunsee County, Paxico
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.953, -96.205 (the zone’s center; the record gives no point)
Heavy rains produced flash flooding in northeast Wabaunsee county. Several roads were under water for a time. Water was also reported flowing out of drainage ditches and over a few roads.
Lightning, Douglas
- When
- August 23, 8:22 PM CST
- Where
- Douglas County, Lawrence
- Property damage
- $6,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.885, -95.293 (the zone’s center; the record gives no point)
Lightning struck a wastewater treatment plant and damaged a number of controls.
Hail, Clay
- When
- August 23, 8:27 PM CST
- Where
- Clay County, 4 mi NW of Wakefield
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.250, -97.067
Hail, Shawnee
- When
- August 23, 8:32 PM CST
- Where
- Shawnee County, Topeka
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.050, -95.683
Lightning, Franklin
- When
- August 23, 11:59 PM CST
- Where
- Franklin County, 3 mi WSW of Rantoul
- Property damage
- $7,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.565, -95.286 (the zone’s center; the record gives no point)
Lightning struck a house near Rantoul and ignited a fire. The house suffered substantial fire, smoke, and water damage.
Flash Flood, Douglas
- When
- August 24, 9:00 AM CST to 10:30 AM CST
- Where
- Douglas County, Lawrence
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.885, -95.293 (the zone’s center; the record gives no point)
Heavy rains produced flash flooding in and around Lawrence. Several roads were flooded for a time.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Kansas, August 23 to 24, 2004$70,000 · 65 kt wind · 7 events
- Lightning Strike in Mississippi, August 23, 2004$50,000 · 1 event
- Lightning Strike in Alabama, August 23, 2004$50,000 · 1 event
- Lightning Strike in Florida, August 23, 2004$35,000 · 1 event
- Lightning Strike in Mississippi, August 23, 2004$25,000 · 1 event
- Lightning Strike in South Dakota, August 23, 2004$20,000 · 1 event
- Lightning Strike in Florida, August 23, 2004$20,000 · 1 event
- Hail in South Dakota, August 23, 20041.75 in hail · 10 events
- Damaging Wind in Michigan, August 23, 2004$15,000 · 53 kt wind · 1 event
- Tornado and Hail in Kansas, August 23, 2004$3,000 · F0 · 9 events
- Hail and Damaging Wind in Nebraska, August 23 to 24, 2004$2,000 · 1.75 in hail · 8 events
- Flash Flood and Hail in Kansas, August 23, 2004$5,000 · 2 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417434, 5417435, 5417446, 5417436, 5417437, 5417438, 5417439, 5417440, 5417501, 5417441, 5417502, 5417442, 5417443, 5417445, 5417444.